Wednesday, August 25, 2010

Getting Off Cymbalta

Cymbalta is without a doubt one of the worst medications I have ever had the horror of coming off of. I took Lyrica & Cymbalta for a couple of years, Cymbalta first. I was prescribed it in the hospital during my last pancreatitis attack in 2007 to combat the pain I was using Percocet to manage. It was an awful experience all around, but a few days after starting Cymbalta I started this sticky sweat that just made me feel gross and awful. While I was in the hospital for 6 days I thought it was the hospital inducing the nasty slick, but upon returning home I could not get away from it! I could not sleep without drenching myself, constantly felt dirty and sweated out of my head profusely (really helpful for good hair days!). I remember visiting my auntie's house for dinner one evening and I had to go into her bathroom and blow-dry my scalp 3 separate times my head was so soaked. I looked like a wet dog sitting at the dinner table! I was not aware this was a documented side-effect of Cymbalta until I was perusing through Prevention magazine 1 evening and started reading the fine print on the drug's advertisement. It was like a light bulb went off. So that's what all the sweating was about!

I suppose it helped with the pain, although I still had more than my fair share to go around. I was on Percocet daily to get through work and life but was desperate for anything...anything to damper the throbbing, stabbing, aching fire that coursed through my body unrelentlessly. So I stayed on the drug for 2 years until I felt managed (false managed with high doses of Lyrica) and was off Percocet. After complaining of serious weight gain (like 50 lbs.) to my doctor and fear of an imminent pancreatitis attack, I was told I would never get off Lyrica or Cymbalta. He told me to go on a medically supervised starvation diet and also gave me a referral to a Bariatric surgeon. Woahhhhh! Are you kidding me? All of this because you have no idea how to treat my conditions and don't want the review of narcotic prescriptions on your record? What ever happened to "Do no harm"?

So I went on a holy quest to get off as many prescriptions as possible, blaming them for my weight-gain and fearing the consequences on my organs of a lifetime on so many. Cymbalta was my first attack. I bought a bottle of empty capsules and split the caplets in half (I am in no way advocating anyone do this, my new and wonderful doctor was very upset with me because the dose is so variable that way, but just for informational purposes that is what I did). After about a month I stopped all together. Oh I really should have cut the half in half but didn't. It was a brand-name prescription and too expensive. Shortly after stopping I started feeling withdrawal symptoms that must be like coming off some hard-core drug addiction! My insides felt like a telephone wire that had been snapped in half by lightening and was whipping and snaking around, cracking electricity with every contact. It would course through my veins and cause me to twitch and tremble. I felt like an eel, a shorted wire, a wet plug, in a word ELECTRIC. I was so moody and grouchy and angry and frustrated and negative. Emotional garbage came pouring out of me as I became consumed with every injustice that had ever been inflicted on me, intentional or otherwise. I had to cut off contact with certain family members, the pure anger pouring out of me was so great and I could not differentiate what was real and what was a magnified perception from the withdrawal. I sat at my computer and wrote and wrote and wrote, getting it all out on "paper", feeling completely justified and victimized and wronged. I became extremely negative at work and borderline suicidal. I started seeing a therapist again because I was fearful of my actions without honest accountability to another person.

What I glean now from this experience is that Cymbalta was masking psychosis from Lyrica, and once I was off Cymbalta the full experience of Lyrica took over. At this point I was with my new doctor at the Mayo Clinic and she upped Welbutrin to help with my anxiety and quickly switched me off Lyrica and back on Neurontin. I began to feel much better emotionally and mentally, but of course never anything easy, the pain came back! I did start loosing weight, though, and am extremely grateful for that. I have tried darn near everything out there to manage this disease that is so unbelievably destructive to living a decent life. Drugs, diet, exercise, acupuncture, more drugs, stress-management, lifestyle-management, disability, more supplements than 1 could possibly imagine, working barely part-time, more drugs, moving to a warm-weather climate, serious sleep-management...oh you name it and I have tried it. And I am managed! I can work, love, laugh and savor a little. No, I am not the woman I was before I got sick. But even though I had my physical health then I am much more mentally and emotionally full now. I am clear in mind and conscious. I know what I need out of life, where to put my priorities to get it done and what to just plain ignore because it will do nothing but suck me down. Through a variety of ailments I have also resolved to stick to "old" drugs. I am done with the new ones, too much is unknown. We are all different, each Fibromyalgia patient, and each person must keep trying until they find the right combination of lifestyle and medication management to get their life back. But as for me, Cymbalta, we are broken up, never getting back together again and I am sorry I ever met you!

Thanks for joining,

1 comment:

  1. I am scared to get off of Cymbalta. I did try it once, and it's not something I am willing to try again. I've been on it for almost 5 years. The brain 'zaps' are indescribable and I just do not know how long that will last until i feel "normal" again.... I am glad you are off of it. I take other scripts (Oxycodone, Methadone, Xanax, Neurontin, etc) for my Spine problems AND for Fibro, Arthritis, etc, but the Cymbalta is what scares me the most. We've gone down from 60mg to 30mg, and tried to wean off, but my DR still wants me on it....I love your site; it's extremely helpful & you take the words right out of my mouth! **hugs** ~Jennifer